Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 97, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2024, 10:14 PM EDT for Lancaster County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2024, 10:14 PM EDT (02:14 UTC)
- Expired
- Jul 15, 2024, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS52 KCAE 160214
SVRCAE
SCC057-160300-
/O.NEW.KCAE.SV.W.0097.240716T0214Z-240716T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1014 PM EDT Mon Jul 15 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in central South Carolina...
* Until 1100 PM EDT.
* At 1014 PM EDT, a severe thunderstorm was located near Lesslie, or
near Rock Hill, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Indian Land, Van Wyck, Carolina Commons Shopping Center, and
Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3507 8090 3493 8078 3486 8079 3485 8087
3486 8088 3490 8088 3493 8086 3496 8087
3501 8091 3503 8090 3505 8091
TIME...MOT...LOC 0214Z 258DEG 18KT 3494 8095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:15 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 15, 9:15 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Columbia SC 915 PM EDT Mon Jul 15 2024 .SYNOPSIS... Shower and thunderstorm chances increase during the mid-week period as a trough sets up over the eastern US and a cold front approaches from the north and west. This boundary is expected to stall over the Southeastern US during the late week period keeping increased rain chances in the forecast with a gradual decrease in daytime temperatures expected through Friday. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Another mild night. - Isolated to scattered showers and thunderstorms overnight. Earlier convection has produced plenty of outflows intermingling across the forecast area, with some collisions bringing additional scattered showers and storms. This activity is expected to continue for several more hours before finally beginning to dissipate after Midnight. Plenty of cloud cover around tonight will help to keep lows above normal, with readings in the mid to upper 70s still expected. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Key Message(s): - Shower and thunderstorm chances increase through the period - Hot and humid conditions continue with the potential for another Heat Advisory on Tuesday Upper ridging builds over the Western CONUS during the short term while trough begins to develop in response to this over the east. Meanwhile, the Bermuda High will continue to advect moisture into the region while a cold front slowly approaches from the north and west on Wednesday. This will result in increasing shower and thunderstorm chances, especially on Wednesday as the aforementioned frontal boundary approaches. The lack of steering flow combined with high moisture could result in areas of localized heavy rainfall and potential hydrological issues due to slow moving and/or training thunderstorms. In terms of temperatures, Tuesday is expected to be another hot and humid day. Will need to monitor for the possibility of heat products again tomorrow. The primary forecast challenge for temperatures will be the increased potential for showers and thunderstorms and whether heat index values will meet or exceed criteria prior to convective development. A slight cooling trend should then commence on Wednesday will a lower likelihood for heat products. && .LONG TERM /THURSDAY THROUGH MONDAY/... Key Message(s): - Scattered to numerous showers and thunderstorms expected each day - Gradual cooling trend continues during the late week period Upper trough continues to dig over the middle of the country during the extended period while surface high pressure remains anchored near Bermuda. Scattered to numerous showers and thunderstorms are expected each day as the previously mentioned frontal boundary stalls across the region. The front, combined with passing short waves, should support more robust convective development with the potential for locally heavy rainfall and possible flash flooding. A few thunderstorms could become strong and produce gusty winds though the overall severe weather threat appears to be low through the extended. The additional clouds and convection during the late week period should result in a continued "cooling" trend with a highs falling to below normal values by the weekend. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... VFR conditions generally expected through the TAF period outside of overnight convection. Numerous outflows interacting across the region has help to keep isolated to scattered convection going this evening. This activity has impacted every taf site, and with convection still possible through 04z, can not rule out additional impacts at any site. After 04z, activity should be diminishing with lessening impacts the remainder of the night. Brief ifr conditions possible with any storms. Outside of the convection, mostly vfr conditions are forecast. There will still be scattered to broken clouds, but these remain above 6 kft through the period. Convection should increase again Tuesday afternoon, but timing and coverage questions will keep mention out of tafs for now. Winds become light and variable overnight, then increase again out of the southwest around 10 knots. EXTENDED AVIATION OUTLOOK...Typical summertime afternoon showers and thunderstorms may cause periodic restrictions each day with abundant moisture causing possible, brief early morning restrictions around sunrise. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Local storm report, Jul 15, 8:37 PM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
837 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 5 N Summit 34.00N 81.41W
07/15/2024 Lexington SC Trained Spotter
Trained spotter report with pictures of
multiple trees down, uprooted, and power
poles broken at Priceville and Windwill Road
north of Gilbert.
&&Special weather statement, Jul 15, 8:47 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
847 PM EDT Mon Jul 15 2024
SCZ037-041-135>137-160130-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
847 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of south central
Calhoun, northwestern Bamberg and central Orangeburg Counties through
930 PM EDT...
At 847 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edisto Gardens, or 9 miles west of Orangeburg, moving
east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Brookdale, Bowman, Orangeburg County Airport, Claflin
College, Edisto Gardens, South Carolina State University, Cameron,
Neeses, Norway, Rowesville, Cordova, Livingston, Cope, Wilkinson
Heights, Prince of Orange Mall, and Edisto.
This includes Interstate 26 between mile markers 141 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3336 8120 3353 8121 3365 8074 3333 8068
TIME...MOT...LOC 0047Z 257DEG 13KT 3345 8102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Jul 15, 8:49 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
849 PM EDT Mon Jul 15 2024
GAZ064-065-SCZ025-030-160130-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
849 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of eastern Columbia,
northeastern Richmond, southwestern Edgefield and west central Aiken
Counties through 930 PM EDT...
At 848 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, Martinez,
Glendale, Midtown, Summerville, Gloverville, Augusta National Golf
Club, Graniteville, Burnettown, West End Augusta, Poverty Hill,
Westover Memorial Park, Kroc Center, Savannah Bluffs Heritage
Preserve, Savannah Rapids Park, and Medical District Augusta.
This includes the following highways...
Interstate 20 in Georgia between mile markers 200 and 201.
Interstate 20 in South Carolina between mile markers 0 and 13.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 8201 3362 8210 3373 8186 3350 8174
TIME...MOT...LOC 0048Z 248DEG 7KT 3356 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLLocal storm report, Jul 15, 9:24 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
924 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 3 WSW Blythewood 34.20N 81.02W
07/15/2024 Richland SC Dept of Highways
SC Highway Patrol reported a tree down in
along Loner Road near Blythewood.
&&Special weather statement, Jul 15, 9:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
933 PM EDT Mon Jul 15 2024
SCZ115-116-160215-
Northern Lancaster SC-Southern Lancaster SC-
933 PM EDT Mon Jul 15 2024
...Strong thunderstorms will impact portions of northwestern
Lancaster County through 1015 PM EDT...
At 932 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wylie to Tega Cay to near Lesslie.
Movement was northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center, and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 8078 3482 8080 3482 8073 3480 8089
3481 8090 3483 8090 3484 8087 3490 8088
3493 8086 3496 8087 3501 8091 3503 8090
3507 8090
TIME...MOT...LOC 0132Z 235DEG 7KT 3511 8107 3503 8105 3490 8091
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLLocal storm report, Jul 15, 9:54 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
954 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Dmg 1 SSW Belvedere 33.53N 81.95W
07/15/2024 Aiken SC 911 Call Center
Aiken County Dispatch reported a large tree
fell on a building in the 300 block of
Edgefield Road in North Augusta.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM EDT | Areal Flood Advisory | CAE | Richland | 46 min |
| Jul 15, 8:47 PM EDT | Special Weather Statement | CAE | Orangeburg | 43 min |
| Jul 15, 8:49 PM EDT | Special Weather Statement | CAE | Edgefield | 41 min |
| Jul 15, 9:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 32 min |
| Jul 15, 10:43 PM EDT | Special Weather Statement | CAE | Lancaster | 17 min |
| Jul 16, 2:56 AM EDT | Heat Advisory | CAE | Bamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster and 5 more | 14 hr |
| Jul 16, 2:08 PM EDT | Special Weather Statement | CAE | Aiken | 52 min |
| Jul 16, 2:29 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 16, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 36 min |
| Jul 16, 2:41 PM EDT | Special Weather Statement | CAE | Calhoun | 49 min |
| Jul 16, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 36 min |
| Jul 16, 3:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 33 min |
| Jul 16, 3:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jul 16, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 52 min |
| Jul 16, 3:49 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 56 min |
| Jul 16, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 46 min |
| Jul 16, 4:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jul 16, 4:13 PM EDT | Special Weather Statement | CAE | Lee | 47 min |
| Jul 16, 4:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 16, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 31 min |
| Jul 16, 4:47 PM EDT | Special Weather Statement | CAE | Clarendon | 58 min |
| Jul 16, 5:42 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 63 min |
| Jul 16, 6:22 PM EDT | Special Weather Statement | CAE | Lexington | 38 min |
| Jul 16, 7:09 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.